Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jun 20, 2020, 9:18 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 21, 2020, 7:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2020, 9:18 PM EDT (01:18 UTC)
- In effect from
- Jun 21, 2020, 7:00 AM EDT
- Expired
- Jun 21, 2020, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WHUS41 KCAR 210118 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 918 PM EDT Sat Jun 20 2020 MEZ029-030-210930- /O.NEW.KCAR.BH.S.0008.200621T1100Z-200622T0100Z/ Coastal Hancock-Coastal Washington- 918 PM EDT Sat Jun 20 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures around 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently around 50 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ CB
2 follow-up statements
390 WHUS41 KCAR 210828 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 428 AM EDT Sun Jun 21 2020 MEZ029-030-211630- /O.CON.KCAR.BH.S.0008.200621T1100Z-200622T0100Z/ Coastal Hancock-Coastal Washington- 428 AM EDT Sun Jun 21 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...The warm air temperatures close to 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently around 50 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
901 WHUS41 KCAR 211429 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 1029 AM EDT Sun Jun 21 2020 MEZ029-030-220100- /O.CON.KCAR.BH.S.0008.000000T0000Z-200622T0100Z/ Coastal Hancock-Coastal Washington- 1029 AM EDT Sun Jun 21 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...The warm air temperatures close to 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently around 50 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 9:07 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 20, 9:07 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Caribou ME 907 PM EDT Sat Jun 20 2020 .SYNOPSIS... High pressure will drift south of the region tonight into Sunday. A trough of low pressure will slowly begin to approach the region through Thursday. && .NEAR TERM /THROUGH SUNDAY/... 9:07 pm: Still some convection across mainly central portions of the FA with locally very heavy rains, mainly to the east of Millinocket. Radar estimates of 2 to 3 inches of rain over a small area where there is a flood advisory until late evening. No ground truth reports as the rain has pretty much missed all of the gages. Updated to continue with the showers and storms and mention of locally heavy rain up until midnight in the areas that are currently seeing the convection. Previous discussion: This evening, a large cumulus field populates much of the inland area. NW flow still across the North Woods has some clearing, where convection has so far been impeded by downslope off higher terrain near the St. Lawrence river. The other clear area is stable air moving inland from the Downeast coast. This has briefly offered some lift for convection over central Washington county and thus a few thunderstorms, but they have been short lived. Another boundary is slowly approaching the eastern NB border from the east. This will have a similar effect, kicking off isolated to scattered thunderstorms mainly across central areas through late evening. Model soundings do have PWATs closing in on 1.5 inches across the area, so storms that do maintain some strength amid the low shear (less than 10-15 kt) but moderate CAPE (MU close to 2500 j/kg) environment could contain brief heavy downpours. Tonight, dew points again rise with some lower cloud expected to develop. Some patchy fog could develop across all areas after midnight. This will burn off quickly in the morning, with some lingering along the coast and coastal waters. Sunday offers a similar environment. Instability will be in the area to capitalize off any lift entering the region, but shear is low. A boundary is expected to approach from the west during the afternoon that will kick off scattered thunderstorms mainly across the Central Highlands and North Woods. But as observed today, other boundaries will have capability to create quick towering cu and thus a brief thunderstorm cannot be ruled out further S and E towards the NB border. Kept gusty wind wording out for now, and will let later shifts assess. However some CAM guidance does show storm development merging into brief lines or bows, but do not feel confident in these at this time given the low shear. High temperatures will be a couple degrees cooler, but remain warm for the just the second day of Summer. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Sun evng wl feature showers and tstms dying off with loss of diurnal htg acrs the northwest. Srly flow wl keep a moist and increasingly humid airmass mvg into the region thru the pd. Mins wl be in the 60s Mon and Tue morning with 50s likely along the coast. Each aftn wl feature showers and thunderstorms dvlpg drg aftn heating. Locally hvy rainfall and torrential downpours look possible on Mon aftn with increasing pw values and very small Corfidi vectors. Outside of the immediate coast, inland locations wl continue to top out in the 80s and possibly around 90 Mon and Tue afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Upr lvl ridge wl continue into the middle of the week bfr H5 low begins to appch the Great Lakes Wed night with ridge slowly flattening. Best chc for showers and thunderstorms wl be on Wed aftn ahead of the front as it heads out of Canada with a pre- frontal trough likely setting up over the area. Cold front bisects the area Thu morning but big upr low hangs back to the west sending s/wvs acrs the region with additional chances for showers each afternoon. Expect gradually decreasing high temps thru the end of the week, though still well above normal. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR through this evening, except briefly lower conditions in any isolated thunderstorms this evening, although the storms have mostly been remaining at bay from the terminals. Tonight, all TAF sites will see patchy fog, though largest impacts to vis will be towards BGR and BHB where LIFR will be possible w/ lower ceilings. Elsewhere, MVFR will be possible. Light winds tonight through Sunday turning SE. Isolated to scattered showers and thunderstorms will again be possible Sunday afternoon mainly for FVE and CAR/PQI. SHORT TERM: Sun night-Tue night...Mainly VFR outside of a localized MVFR tstm each afternoon. Downeast terminals may see IFR vsbys in fog each morning. Light S wind. Wed...Localized MVFR in -tsra for all terminals with exception of KBHB. S 5-10kts. Wed night-Thu...MVFR/IFR possible in showers and/or fog. SW 5-10kts. && .MARINE... NEAR TERM: Below SCA criteria conditions continuing. Patchy to areas of fog will develop along the coast and coastal waters after midnight, becoming thinner Sunday. SE winds with wave heights 2 to 3 ft. SHORT TERM: Winds and seas below SCA through Thu. Biggest hazard will be areas of fog over the waters reducing visibilities through the period, especially during the nighttime hours. && .CLIMATE... More record high temperatures observed across northern and eastern Maine this afternoon. Here are the preliminary high temperatures and the records for June 20th. In Caribou, the high of 93 degrees (F) broke the previous record of 91F, set in 1988. In Houlton, the high of 94 degrees (F) broke the previous record of 90F, set in 2012. In Millinocket, the high of 96 degrees (F) broke the previous record of 95F, set in 1995. In Bangor, the high of 95 degrees (F) tied the record of 95F, last set in 1931. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Cornwell Short Term...Farrar Long Term...Farrar Aviation...CB/Cornwell/Farrar Marine...CB/Cornwell/Farrar Climate...CB
Hazardous weather outlook, Jun 20, 9:09 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 909 PM EDT Sat Jun 20 2020 MEZ001>006-010-011-015>017-031-032-220115- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 909 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Tonight. A few thunderstorms are expected late this evening with locally heavy downpours, especially in areas to the east of Millinocket. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very warm temperatures continue through the mid week with increasing humidity expected. Afternoon thunderstorms are possible through mid week, some may contain heavy downpours Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-220115- Coastal Hancock-Coastal Washington- 909 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-220115- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 909 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. Areas of dense marine fog late tonight. Mariners should factor this into their planning if expected to be out on the waters. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of dense marine fog will be possible Sunday right into Tuesday. Mariners should factor this into their planning if expected to be out on the waters. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:30 PM EDT | Areal Flood Advisory | CAR | Penobscot | 3 hr |
| Jun 21, 3:09 PM EDT | Areal Flood Advisory | CAR | Aroostook, Somerset | 5 hr |
Nearby
Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.